Hydrocodone is a type of opioid. Similar to morphine and codeine, it is used to treat severe pain. However, it is different from these drugs as it is semi-synthetic. While morphine occurs naturally and is obtained from the poppy plant, synthetic opioids are man-made.
Hydrocodone is often referred to under the brand names Lortab, Norco, and Vicodin. Hydrocodone is chemically similar to oxycodone as they are both semi-synthetic opioids.
Medical professionals will generally not prescribe hydrocodone for a long period due to the increase in hydrocodone abuse. Like all opioids, hydrocodone is highly addictive.
A person who abuses hydrocodone may opt to snort the drug. However, snorting drugs come with adverse consequences. If you are struggling with a hydrocodone addiction, treatment is available.
Hydrocodone, like other opioids, is prescribed in the case of severe bodily injury pain or dental pain. It also works to relieve patients with moderate to severe cough. While it is very effective in managing pain, if misused it is potentially dangerous.
Opioid receptors are found within nerve cells and are responsible for a person feeling pain. Opioids work by attaching to opioid receptors throughout the body and creating a chemical change. When a person ingests opioid drugs like hydrocodone, they will experience pain relief and euphoric feelings of well-being. This experience will be felt throughout the body and in the mind.
Opioids also work as a central nervous system (CNS) depressant. Central nervous system depressants relax the central nervous system, meaning a person will experience a sedative effect. This can also provide relief from a cough.
Taking hydrocodone is a short-term solution due to the dangers associated with taking it long-term. As this drug is an opioid, it is highly addictive. If a person is snorting hydrocodone or other prescription drugs, it is likely they are suffering from a substance use disorder (SUD).
Addiction can happen to anyone. It can happen to a person of any race, age, or gender. Addiction develops over time and people get stuck in an addictive cycle.
Like any addiction, hydrocodone abuse begins with initial use. Addiction to opioids often occurs from an initial prescription for pain. Similarly, it can happen if someone is using illicit drugs recreationally and progress to using opioids.
After initial use, a person may begin to abuse hydrocodone. Drug abuse refers to any misuse of a substance. In the case of prescription drug abuse, this can look like someone using the drug for longer than recommended, for a purpose other than what it's prescribed for, or in higher doses than prescribed. Snorting hydrocodone is a form of substance abuse.
When a person has been abusing hydrocodone for some time, they will eventually build up a tolerance. As the body gets used to the dosage a person regularly takes, they will start to need higher doses to obtain the rewarding effects.
Developing a tolerance can cause a person to further abuse a substance and with prolonged substance abuse, they will develop a dependence on the drug. Drug dependence is dangerous as it traps people in the cycle of addiction.
If you have been prescribed an opioid for chronic pain, you must monitor your response to the drugs. If you feel that you could be developing a tolerance or dependency, or you worry that your usage has become problematic, inform your doctor immediately.
To prevent further opioid deaths in the US, the Drug Enforcement Administration (DEA) has launched a program called prescription drug take-back day. This program provides people with a method of safely disposing of unwanted prescription drugs.
In many cases, drug abuse is the result of underlying mental health issues. Seeking mental health treatment early on can prevent self-medication and stop addiction before it's begun.
A person who is struggling with hydrocodone addiction may opt to snort the drug. Snorting hydrocodone, or any drug, works faster than oral medication. Snorting refers to putting the drug in the nasal passage and inhaling it. Although this doesn't affect the digestive system as much as oral administration, it can cause severe damage to blood vessels.
Snorting drugs reach the brain faster due to the many nerves in the nasal passage. The drugs enter the bloodstream and produce an almost immediate release. The effects of snorting the drug are felt in the body within a few minutes.
People snort hydrocodone by crushing hydrocodone pills to make an ingestible white powder. They may use drug paraphernalia to snort the powder, such as a straw.
If a person is taking hydrocodone in this way, they are most likely suffering from an opioid use disorder. Similarly, a person may also begin smoking hydrocodone because it works just as fast. In this case, a person should look into treatment programs for addiction.
Taking hydrocodone in this way creates more unique physical issues than if the drug is abused orally. Snorting primarily affects the respiratory system and can even cause respiratory depression. Respiratory depression is a disorder that affects breathing. Snorting hydrocodone for a long time could cause a person to have trouble breathing effectively.
Furthermore, snorting hydrocodone can cause lung infections. Studies have found that snorting hydrocodone can even cause hypersensitivity pneumonitis. Hypersensitivity pneumonitis (also called extrinsic allergic alveolitis) is a disorder of the immune system. This is characterized by an inflammation of the lungs and it can be life-threatening.
As well as the damage it causes to the lower respiratory system, the upper respiratory system is also affected. The upper respiratory system is comprised of the nose, mouth, throat, and voice box. A person snorting hydrocodone products may experience a sore throat. They may also experience nose bleeds due to damaged blood vessels in the nose.
Snorting hydrocodone causes damage to the delicate mucous membranes in the nose and can damage the nasal tissue. Furthermore, if a person snorts hydrocodone regularly, they can visibly damage the nasal cavity. It is recommended that if a person is snorting hydrocodone, they should use nasal spray afterward to prevent further damage to the nasal tissue.
If a person can no longer obtain the drug from their usual doctor, they may start 'doctor shopping'. Doctor shopping is a term given to the act of going to different doctors to obtain more prescription opioids.
If this doesn't work, a person who is addicted to opioids may seek to purchase the medication illegally. In recent years, there have been many cases of impure drugs being sold.
A person may believe they are obtaining prescription opioids like hydrocodone or oxycontin, but it could be mixed with fentanyl. Fentanyl is a synthetic opioid. It is chemically similar to hydrocodone but is considered a much more potent drug. If a person accidentally snorts hydrocodone that is mixed with fentanyl, the consequences can be lethal.
If a person has become dependent on hydrocodone, sudden cessation of the drug will cause difficult withdrawal symptoms. Hydrocodone withdrawal symptoms can be unbearable and frequently cause people to relapse.
Someone who is snorting hydrocodone is likely taking a high dose of hydrocodone. The more hydrocodone a person takes and the longer they are snorting hydrocodone, the more severe the withdrawal will be.
Quitting prescription opioids like hydrocodone cold turkey is very difficult, especially in cases of prolonged use. Common hydrocodone withdrawal symptoms include:
Withdrawal is a dangerous period in the substance abuse cycle as a person may take other drugs to minimize the symptoms. For example, if a person is addicted to hydrocodone and cannot obtain it legally, they may take illicit opioids such as heroin.
To avoid relapsing during withdrawal, addiction treatment programs can help. A treatment program can help a person medically detox from the drugs.
Yes, cases of hydrocodone snorting leading to overdose do occur. This is one of the main dangers of snorting hydrocodone and why addiction treatment is so important.
In recent years, opioid overdose deaths have skyrocketed in the U.S. Opioid overdoses can be fatal and they require emergency addiction treatment.
An overdose occurs when a person ingests more of a substance than the body is capable of processing. Intranasal hydrocodone acetaminophen abuse can cause a person to take more of the substance than usual. Symptoms of a hydrocodone overdose include:
A drug overdose is a medical emergency and due to impaired breathing, the person may not be getting adequate oxygen. If you think you or someone you love have taken a hydrocodone overdose, contact the emergency services.
There are many different types of hydrocodone addiction treatment. In the case of severe and prolonged opioid addiction, a person may require a drug detox. Medication-assisted treatment such as this is particularly useful in minimizing overwhelming withdrawal symptoms.
Everyone's recovery journey is different and unique to them. Drug addiction can be caused by a wide range of issues and getting to the root of the opioid abuse can help a person heal.
In many cases, underlying mental health issues can form the basis for drug use. For this reason, behavioral therapy is an effective method.
Support groups are a type of outpatient treatment. Many people who have successfully overcome an opioid addiction found these groups significant in maintaining long-term recovery.
The first step is recognizing that your hydrocodone use has become problematic. If you are struggling with an addiction to hydrocodone snorting, the NP Addiction clinic can help.
At the NP Addiction clinic, we offer a range of addiction treatment programs. We have a team of dedicated and expertly trained staff who will find a suitable treatment process for you.
Xanax and Alcohol Interaction
How To Get Off Benzos
How Long Does Cocaine Stay in Your System?